Winter Storm, Northern Campbell
- When
- May 11, 10:00 AM MST to May 12, 5:00 AM MST
- Where
- Northern Campbell forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong late spring storm developed across the Central Rockies and moved across the Northern Plains. The storm brought heavy snow to much of Campbell County and northern portions of Crook County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong late spring storm developed across the Central Rockies and moved across the Northern Plains. The storm brought heavy snow to much of Campbell County and northern portions of Crook County. Rain gradually changed to snow across the area during the midday hours and increased in intensity by evening. Snowfall amounts of 6 to 12 inches fell north of a line from west of Wright to Gillette to Sundance, with lesser amounts to the south. The heavy wet snow downed many tree limbs and caused some power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 11, 2:00 AM MST, 8 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MDT WED MAY 11 2005
.DISCUSSION...UPPER LOW SPINNING OVER CENTRAL UT WITH SURFACE LOW
OVER EASTERN CO...AND WARM FRONT THROUGH EASTERN NE. LARGE SCALE
LIFT NORTH OF WARM FRONT BEING RELEASED AS AN MCS OVER SOUTHERN
PORTIONS OF THE CWA THIS MORNING...IN 0.5-1KJ/KG ELEVATED CAPE
ENVIRONMENT. EXPECT CONVECTION TO CONTINUE THROUGH MID-MORNING AND
THEN MOVE EAST AS MORE STABLE AIR TAKES OVER. RIDGE OVER CENTRAL
CANADA FUNNELING COLD AIR INTO ND...WITH LOWER 30S ALMOST TO
SOUTHWEST ND. OBVIOUS CONCERN THIS FORECAST IS PRECIPITATION TYPE.
00Z/06Z NAM/GFS IN DECENT AGREEMENT. 00Z NAM/GFS MAY HAVE
INITIALIZED A BIT TOO WARM AROUND 700MB IN COMPARISON TO OBSERVED
SOUNDINGS.
LATEST RUNS SHOW UPPER LOW TO BE MORE PROGRESSIVE AND FURTHER NORTH
THAN LAST COUPLE OF NIGHTS...WITH FEATURE MOVING TO WESTERN ND BY
THURSDAY EVENING. SURFACE LOW BECOMES MORE OF AN INVERTED TROUGH
POKING INTO EASTERN SD THROUGH PERIOD. TREMENDOUS LIFT OCCURS WITH
COUPLED JETS ALOFT AND VERY STRONG LOWER TROPOSPHERIC THETA-E
ADVECTION/UPSLOPE FLOW.
THE FURTHER WESTWARD TRACK HAS IMPLICATIONS WITH SLIGHTLY WARMER AIR
MOVING WEST...LIMITING EARLY CHANGEOVER POTENTIAL ON THE SD PLAINS.
12Z KUNR SOUNDING SHOULD SHED SOME MORE LIGHT ON THIS SUBJECT. RIGHT
NOW FEEL CURRENT WARNING IN GREAT SHAPE...BUT WILL ADD THE CENTRAL
HILLS. WILL CONVERT CURRENT WATCH TO WINTER WEATHER ADVISORY EXCEPT
FOR WESTON COUNTY WHERE EVEN THE GFS IS SHOWING WELL DEFINED
DOWNSLOPE WARMING SIGNATURE AND PRECIPITATION SUPPRESSION.
TEMPERATURES TODAY STEADY OR SLOWLY FALLING MOST AREAS WITH LITTLE
DROP TONIGHT EXPECTED.
FURTHER WEST TRACK ALSO SUPPORTS FORMATION OF DRY SLOT OVER PORTIONS
OF THE CWA LATER TONIGHT/THURSDAY...ALLOWING ACCUMULATING SNOWS TO
TAPER OFF. WRAP AROUND PRECIPITATION WILL ARRIVE AGAIN THURSDAY
AFTERNOON THROUGH FRIDAY...BUT IT WILL BE PROGRESSIVELY LIGHTER WITH
LESS COVERAGE AS DRIER AIR WORKS IN FROM THE WEST.
&&
.LONG TERM...AN UPPER RIDGE OF HIGH PRESSURE WILL CONTROL THE
WEATHER FOR THE WEEKEND...KEEPING THE AREA DRY AND MILD. A WEAK
DISTURBANCE WILL MOVE THROUGH THE NORTHERN PLAINS ON MONDAY...GIVING
THE AREA A SLIGHT CHANCE OF SOME RAIN SHOWERS THROUGH MONDAY NIGHT.
&&
.AVIATION...IFR AND LIFR CONDITIONS WITH AREAS OF RAIN AND SNOW ARE
EXPECTED THROUGH THE FORECAST PERIOD.
&&
.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FAR NORTHWESTERN SOUTH DAKOTA AND
THE NORTHERN AND CENTRAL BLACK HILLS TODAY AND TONIGHT.
WINTER WEATHER ADVISORY SOUTHERN BLACK HILLS THROUGH PORTIONS
OF NORTHWESTERN SD THIS AFTERNOON AND TONIGHT.
WY...WINTER STORM WARNING FOR CROOK AND THE NORTHERN HALF OF
CAMPBELL COUNTY...INCLUDING THE BEAR LODGE MOUNTAINS TODAY
AND TONIGHT.
WINTER WEATHER ADVISORY FOR THE SOUTHERN HALF OF CAMPBELL COUNTY
THIS AFTERNOON AND TONIGHT.
&&
HELGESON/RUDGEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 536 AM MDT WED MAY 11 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 536 AM MDT (636 AM CDT) WED MAY 11 2005 ...WINTER STORM WARNING TODAY AND TONIGHT FOR EXTREME NORTHEASTERN WYOMING...THE NORTHERN AND CENTRAL BLACK HILLS AND FAR NORTHWESTERN SOUTH DAKOTA... ...WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR A PORTION OF NORTHEASTERN WYOMING AND THE SOUTHERN BLACK HILLS THROUGH PORTIONS OF NORTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A POWERFUL LATE SPRING STORM WILL MOVE FROM UTAH INTO SOUTHEASTERN MONTANA OVERNIGHT. LARGE AMOUNTS OF MOISTURE WILL BE TRANSPORTED INTO THE REGION. COLDER AIR FROM SOUTH CENTRAL CANADA AND NORTH DAKOTA WILL WRAP INTO THE SYSTEM TODAY...CHANGING THE RAIN TO SNOW OVER PORTIONS OF THE REGION. EXACTLY WHEN THE RAIN CHANGES TO SNOW WILL PLAY A CRITICAL ROLE IN HOW MUCH SNOW YOU RECEIVE. THE SNOW WILL BE HEAVY AND WET WITH GUSTY NORTHEAST WINDS OVER 30 MPH. SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED IN THE ADVISORY AREA AND 5 TO 14 INCHES IN THE WARNING AREA. 1 TO 3 INCHES OF LIQUID PRECIPITATION IS EXPECTED...WHICH WILL CAUSE SIGNIFICANT RISES ON SOME STREAMS AND CREEKS. RESIDENTS IN FAR SOUTHWESTERN THROUGH CENTRAL SOUTH DAKOTA WILL ALSO SEE SOME SNOW...BUT HEAVY ACCUMULATIONS ARE NOT EXPECTED. A FEW MORNING THUNDERSTORMS WILL OCCUR SOUTH OF INTERSTATE 90...BUT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OUR LATE SPRING STORM WILL EXIT THE REGION THURSDAY AND FRIDAY LEAVING LINGERING RAIN AND SNOW SHOWERS...BUT LITTLE ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449826, 5449830, 5449828, 5449827, 5449829.